St. John’s Wort and Acute Insomnia

“SJW must be as powerful a serotonergic as Prozac.”

 

I was so interested when I saw your web site, because from what everyone is saying, serotonin should be added to our drinking supply. Yet not enough is truly known about the brain.

Here is my story. It’s not entirely related to a drug per se, but to St. John’s Wort. I took SJW extract for three weeks in November, three droppers full a day, hoping to stave off winter depression before it hit. I then developed SEVERE insomnia that landed me in the ER twice, and then in the Psych unit. Had a sleep study to no avail. Since then I haven’t been able to sleep without ambien or halcion, despite having no prior history of insomnia. And they keep giving me more serotonergic drugs! I can’t see what it could be besides the St. John’s Wort! And I am only 22!

Zoloft was the worst drug they put me on, and gave me a dissociative panic attack for days on end. I don’t know exactly what my disorder is, but I had a deranged SPECT scan with massive overactivity. Serotonin is a double-edged sword. Watch out! All the research is definitely not in on this one. When I was younger and used to do LSD I had a lot of the same effects that SSRI’s give. They are not that dissimilar.

I would be highly interested if you ever run across anyone who had a severe disabling insomnia somehow induced by excess serotonin. I have talked to one person who had exactly the same thing happen, after a few Prozac, and it turned out they also had a carcinoid syndrome. Now, I know I don’t have this, but I don’t know how to explain any of what I have been through without mentioning the St. John’s Wort, because until that day I was 100% fine, and since then I have been unable to sleep and feeling restless. They had put me on tricyclic antidepressants and then several different SSRI’s which honestly haven’t improved things, and which I secretly discontinued. It’s not like I am depressed anyway, and in fact was in the Psych Hospital for sleep deprivation and released because they couldn’t find any evidence of a mental problem. They said maybe I was manic, but I wasn’t really hyper and had no response to Lithium or Depakote. Then they withdrew that diagnosis, only to say they didn’t know what was wrong with me.

But the thing about the SJW is this: I was on it for about three weeks of a black mood, when I honestly felt my mood lift… then I called everyone and said, “Gee this stuff really works!” Then within days the massive insomnia came. Now my mood is not so great, and I still can’t sleep. So I fail to see what induced it otherwise. All in all it’s weird. SJW must be as powerful a serotonergic as Prozac. I don’t think, if it’s so powerful, that it could really be free of side effects, even if it is natural. That is a rather grandiose claim, made by Howard (? Harold) Bloomfield, the doc who did all the SJW research. My three cents:)

Note from Ann Blake-Tracy:

Something to consider is that “Sleepless in California” had used a drug (LSD) in the past that produces high levels of serotonin. It may be that St. John’s Wort used by someone who has higher levels of serotonin already may find that they have adverse reactions to St. John’s Wort. This would also raise questions about those who have previously used an SSRI using St. John’s Wort. And to answer the question about higher levels of serotonin and insomnia, I refer you to the information in my book PROZAC: PANACEA OR PANDORA? which demonstrates that high levels of serotonin will lower the metabolism of serotonin and results in insomnia.

(Sleepless in California)

Years 2000 and Prior

This is Survivor Story number 81.
Total number of stories in current database is 96

 

360 total views, 1 views today

Posted in SSRI Survivor Stories and tagged , , , , , , , , .

Ann Blake-Tracy

Ann Blake Tracy, Executive Director,
International Coalition for Drug Awareness
(DrugAwareness.Org & SSRIstories.Net)
Author: ”Prozac: Panacea or Pandora? – Our Serotonin Nightmare – The Complete Truth of the Full Impact of Antidepressants Upon Us & Our World” & Withdrawal CD “Help! I Can’t Get Off My Antidepressant!”

She has specialized since 1990 in adverse reactions to serotonergic medications (such as Prozac, Sarafem, Zoloft, Paxil, Luvox, Celexa, Lexapro, Effexor, Serzone, Remeron, Anafranil, Fen-Phen, Redux and Meridia as well as the new atypical antipsychotics Zyprexa, Geodon, Seroquel and Abilify), as well as pain killers, and has testified before the FDA and congressional subcommittee members on antidepressants.

WITHDRAWAL WARNING: In sharing this information about adverse reactions to antidepressants I always recommend that you also give reference to my CD on safe withdrawal, Help! I Can’t Get Off My Antidepressant!, so that we do not have more people dropping off these drugs too quickly – a move which I have warned from the beginning can be even more dangerous than staying on the drugs!

WITHDRAWAL HELP: You can find the hour and a half long CD on safe and effective withdrawal helps here: store.drugawareness.org And if you need additional consultations with Ann Blake-Tracy, you can book one at www.drugawareness.org or sign up for one of the memberships for the International Coalition for Drug Awareness which includes free consultations as one of the benefits of that particular membership plan. You can even get a whole month of access to the withdrawal CD with tips on rebuilding after the meds, all six of my DVDs, hundreds of radio interviews, lectures, TV interviews I have done over the years PLUS my book on antidepressants with more information than you will find anywhere else for only $30 membership for a month (that is only $5 more than the book alone would cost) at www.drugawareness.org. (Definitely the best option to save outrageous postage charges for those out of the country!)

Leave a Reply